California, 2001

Tornado in California, February 24, 2001

February 24, 2001 · NWS SGX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 1:31 PM PST, 19 minutes earlier.

Area forecast discussion, Feb 24, 1:31 PM PST, 19 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT FEB 24 2001

                             ...SYNOPSIS...

AN APPROACHING PACIFIC STORM WILL BRING SHOWERS TONIGHT AND SUNDAY...
HEAVY AT TIMES...TAPERING OFF MONDAY. UNSETTLED WEATHER WILL CONTINUE
TUESDAY AND WEDNESDAY AS THE UPPER LOW REMAINS OVER THE SOUTHWEST. DRY
TOWARD THE END OF NEXT WEEK AS THE STORM TRACK SHIFTS NORTH. ANOTHER
STORM COULD BRING SHOWERS TOWARD NEXT WEEKEND.

                            ...DISCUSSION...

INCREASING CLOUDS TODAY AT MULTIPLE LAYERS WITH A FEW SHOWERS...MAINLY
NRN AREAS. 12Z NKX SOUNDING HAD MODERATELY MOIST LOW LEVELS AND FAIRLY
STRONG NW WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 3 MB SAN-IPL AND
ABOUT 10 MB SAN-TPH.

PROGS CONTINUE TO DIG TROUGH DOWN COAST AND GENERALLY AGREE TO BRING
LARGE PRECIP TOTALS INTO SRN CA STARTING TONIGHT AND CONTINUING INTO
MON. HOWEVER...LOTS OF DIFFERENCES ON JUST HOW MUCH PRECIP WILL RESULT
WITH AVN WETTEST. W TO SW SLOW TONIGHT AND SUNDAY WILL FAVOR OROGRAPHIC
ENHANCEMENT. FREEZING LEVELS INCREASE IN WARM ADVECTION AND SNOW LEVELS
SHOULD IN THE 5000-6000 FT RANGE TONIGHT/SUNDAY. SNOW LEVELS SHOULD
FINALLY LOWER SUNDAY NIGHT/MON TO NEAR 4500 FT BUT BY THEN THE HEAVIEST
CONTINUOUS PRECIP SHOULD HAVE CHANGED TO SHOWERS. WILL ISSUE WINTER
STORM WARNING FOR HIGHER ELEVATIONS TONIGHT AND SUNDAY...MAINLY FOR
HEAVY SNOW. RAINFALL TOTALS SHOULD GENERALLY RANGE FROM ABOUT 1-2 INCHES
WEST OF MOUNTAIN AND NEAR 4 INCHES ON MOUNTAIN SLOPES BELOW SNOW LEVEL
WITH POSSIBLE LOCAL LARGER AMOUNTS THROUGH SUNDAY. MOST OF THE PRECIP
WILL BE SUNDAY INTO SUNDAY NIGHT. WILL ISSUE FLASH FLOOD WATCH FOR
SUNDAY AND EXPECT WE WILL END UP WITH URBAN AND SMALL STREAM FLOODING
AND POSSIBLE FLOODING OF SAN RIVER NEAR FASHION VALLEY. COULD GET SOME
THUNDERSTORMS MON AS COLDER AIR ALOFT MOVES IN. GUSTY SOUTH
WINDS...MAINLY IN THE MOUNTAINS AND NRN DESERTS TONIGHT AND SUNDAY WILL
DECREASING BY SUNDAY NIGHT AS GRADIENTS WEAKEN.

LONGER RANGE PROGS INDICATE UPPER LOW LINGERS AND SHOWERS LINGER THROUGH
TUE AND POSSIBLY WED. DRY THU/FRI WITH RIDGING ALONG THE W COAqST.
ANOTHER PAC TROUGH COULD BRING PRECIP AGAIN SAT.

SAN 9+86

.SAN...WINTER STORM WATCH...SEE LAXWSWSAN
       FLASH FLOOD WATCH...SEE LAXFLSSAN

ATKIN


In the hours before

Special weather statement, Feb 24, 12:39 PM PST, 1 hour 11 minutes before
CAZ042-043-048-050-055>058-060>062-242225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT SAT FEB 24 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR
SAN DIEGO...ORANGE...RIVERSIDE...AND SAN BERNARDINO COUNTIES
AS OF 139 PM...

*** FLSSAN ***

FLASH FLOOD WATCH IN EFFECT SUNDAY FOR AREAS BELOW 6000 FT FROM
THE MOUNTAINS TO THE COAST IN ORANGE...SOUTHWEST SAN BERNARDINO...
WEST RIVERSIDE AND SAN DIEGO COUNTIES.

*** FFASAN ***

REPEAT THIS IS A WATCH AND NOT A WARNING.

*** WSWSAN ***

SAN BERNARDINO COUNTY MOUNTAINS-
WINTER STORM WATCH ABOVE 6000 FEET TONIGHT AND SUNDAY.

    *** A TOTAL OF 3 HEADLINES ***
    *** IN 3 PRODUCTS          ***

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY
AND AS NEW STATEMENTS ARE ISSUED AS LONG AS AT LEAST
THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR
THE WFO SAN DIEGO FORECAST AREA.
Special weather statement, Feb 24, 1:38 PM PST, 12 minutes before
CAZ042-043-048-050-055>058-060>062-242225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT SAT FEB 24 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR
SAN DIEGO...ORANGE...RIVERSIDE...AND SAN BERNARDINO COUNTIES
AS OF 139 PM...

*** FLSSAN ***

FLASH FLOOD WATCH IN EFFECT SUNDAY FOR AREAS BELOW 6000 FT FROM
THE MOUNTAINS TO THE COAST IN ORANGE...SOUTHWEST SAN BERNARDINO...
WEST RIVERSIDE AND SAN DIEGO COUNTIES.

*** FFASAN ***

REPEAT THIS IS A WATCH AND NOT A WARNING.

*** WSWSAN ***

SAN BERNARDINO COUNTY MOUNTAINS-
WINTER STORM WATCH ABOVE 6000 FEET TONIGHT AND SUNDAY.

    *** A TOTAL OF 3 HEADLINES ***
    *** IN 3 PRODUCTS          ***

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY
AND AS NEW STATEMENTS ARE ISSUED AS LONG AS AT LEAST
THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR
THE WFO SAN DIEGO FORECAST AREA.

The radar

The Santa Ana Mts radar (KSOX), 19 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Orange

When
February 24, 1:50 PM PST to 1:51 PM PST
Where
Orange County, 1 mi S of Orange
Rating
F0
Path length
0.1 mi
Path width
100 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -117.833

Witnesses reported hearing a loud roaring sound like a freight train, followed by 45 seconds of intense wind and heavy rain. A funnel cloud was sighted in the area following the wind damage. Damage consisted of roof shingles, skylights, and metal awnings being ripped off six structures, two 10 ft. by 15 ft. roll-up doors being blown in, several wooden fences knocked down, as well as telephone wires. An NWS meteorologist conducting a damage survey noted a cyclonic pattern in the debris.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyThe tornado archive for California, 2001Warnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229860.